Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Huntsville, AL

March 5, 2004Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 5, 2004, 9:15 PM CST for Limestone County, Alabama. It was in force for 30 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2004, 9:15 PM CST (03:15 UTC)
Expired
Mar 5, 2004, 9:45 PM CST
In force
30 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 9:22 PM CSTTSTM WND DMGAthens, ALPOWER LINES DOWN IN ATHENS
Mar 5, 9:22 PM CSTTSTM WND DMGAthens, ALPOWER LINES DOWN IN ATHENS
Mar 5, 9:23 PM CSTTSTM WND DMG3 N Athens, ALTRAILER DAMAGED ON HIGHWAY 127
Mar 5, 9:23 PM CSTTSTM WND DMG3 N Athens, ALTRAILER DAMAGED ON HIGHWAY 127
Mar 5, 9:27 PM CSTHAIL 0.754 Ne Athens, AL
Mar 5, 9:27 PM CSTHAIL 0.754 Ne Athens, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 5:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 060315
SVRHUN
ALC083-060345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 945 PM CST

* AT 910 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF ATHENS...MOVING NORTHEAST     
  AT 60 MPH. THIS STORM WILL PRODUCE WINDS OF AROUND 60 MPH. 

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ARDMORE AND  
  ELKMONT. RESIDENTS OF LIMESTONE COUNTY SHOULD SEEK SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CST.

LAT...LON 3495 8695 3499 8685 3499 8679 3479 8680
          3469 8705 3480 8726

$$
SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:45 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 5, 8:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST FRI MAR 5 2004

.DISCUSSION...
VERY MOIST AIRMASS WITH DEWPOINTS IN THE MID/UPPER 60S STILL OVER
ALL OF ALABAMA. COLD FRONT OVER MO BOOTHEEL. STLT CONTINUES TO
SHOWS COOLING CLOUD TOPS OVER OUR CWA AS STRONG 5H JET OVERHEAD. 8H
WINDS ARE ARND 50/60 KTS FROM S/SW. RADAR SHOWS LINE OF STRONG TO
SEVERE TSRA FROM ERN PARTS OF THE OHIO VALLEY THRU AL AND INTO
ERN LA.

WITH UPPER LEVEL WINDS PARALLEL TO FRONT...LINE OF STORMS WILL
SLOWLY MOVE EAST OVER NIGHT. THUS THREAT OF FLOODING WILL CONTINUE
AND WE ARE RECEIVING MANY REPORTS OF FLOODING BUT NOT MUCH IN THE WAY
OF SEVERE WX (WIND DAMAGE/HAIL/TORNADOES).

CURRENT ZONES LOOK ON TRACK...WILL KEEP FLOOD WATCH GOING AND WILL
NOT REMOVE ANY COUNTIES OUT OF THE TORNADO WATCH ATTM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES
TIL 11 PM.
TN...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES
TIL 11 PM.

&&

007
Hazardous weather outlook, Mar 5, 6:23 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CST FRI MAR 5 2004

ALZ001>010-016-TNZ076-096-097-060500-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
623 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE
VALLEY...

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY
LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH
TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE
GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID
RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH
FLOODING.  IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR
EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS.

SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE
TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST
BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH.

A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT.

007

In the hours before

Special weather statement, Mar 5, 7:49 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CST FRI MAR 5 2004

ALZ001>003-060300-
COLBERT-FRANKLIN AL-LAUDERDALE-
749 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE...
COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA.  SEVERAL
REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED
BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE
MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY
DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A
FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL
BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT.

THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE
VALLEY UNTIL 11 PM.

007
Special weather statement, Mar 5, 8:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CST FRI MAR 5 2004

ALZ005-060315-
LIMESTONE-
810 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
LIMESTONE COUNTY...

AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE
COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE
THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING.
THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH
THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY
UNTIL 11 PM.

007

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:26 PM CSTTornado WarningHUNColbert, Franklin, Lauderdale49 min
Mar 5, 6:38 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Mar 5, 7:10 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale20 min
Mar 5, 8:17 PM CSTFlash Flood WarningHUNLimestone6 hr
Mar 5, 8:25 PM CSTSevere Thunderstorm WarningHUNLimestone35 min
Mar 5, 8:31 PM CSTSevere Thunderstorm WarningHUNFranklin29 min
Mar 5, 8:52 PM CSTFlash Flood WarningHUNLawrence5 hr
Mar 5, 8:53 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence37 min
Mar 5, 9:31 PM CSTTornado WarningHUNLimestone, Madison29 min
Mar 5, 9:48 PM CSTFlash Flood WarningHUNMadison4 hr
Mar 5, 10:00 PM CSTFlash Flood WarningHUNMorgan4 hr
Mar 5, 10:05 PM CSTSevere Thunderstorm WarningHUNMadison25 min
Mar 5, 10:14 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan46 min
Mar 5, 10:46 PM CSTFlash Flood WarningHUNCullman, Jackson, Marshall6 hr
Mar 6, 12:00 AM CSTFlash Flood WarningHUNDeKalb6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.